Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Northern Indiana

May 9, 2000Hillsdale County, Michigan; Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 6:28 PM EDT for Hillsdale County, Michigan; Williams County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 6:28 PM EDT (22:28 UTC)
Expired
May 9, 2000, 7:00 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:10 PM EDTThunderstorm WindMontpelier, OHMobile home destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:30 PM EDTSevere Thunderstorm WatchSPC7 hr
May 9, 4:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092229
SVRFWA
MIC059-OHC171-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST HILLSDALE COUNTY IN MICHIGAN
  WILLIAMS COUNTY IN OHIO

* UNTIL 700 PM EDT(600 PM EST)

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF BLAKESLEE...OR ABOUT 6 MILES
  SOUTHWEST OF MONTPELIER...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MONTGOMERY
  CAMDEN
  WEST UNITY
  PIONEER
  READING
  ALVORDTON
  WALDRON
  
  

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM!       
SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 9, 3:15 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST TUE MAY 9 2000

MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS
BEST WITH PLACEMENT OF SURFACE FEATURES.

5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO
IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO
BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN
WEDNESDAY.

TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT...
AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH
OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE
ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY
BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE
DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST
NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL
AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST.

SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION
POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE
WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED.

WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING...
BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY.

WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM
LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT
ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL
WEST OF HERE.

IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL
KEEP WEEKEND DRY AS RIDGE BUILDS IN.

TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW.

TKS TO DTX FOR COORD.

.IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES.

REAUGH

In the hours before

Local storm report, May 9, 5:35 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    NORTH JUDSON              IN   TREES DOWN
05/09/00   STARKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0435 PM    SR 114 NR  N. MANCHESTER  IN   1 INCH HAIL
05/09/00   WABASH                         REPORTED BY SKYWARN STORM
                                          SPOTTER.

N
Local storm report, May 9, 5:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    KOONTZ LAKE               IN   TREE FELL ON CAR
05/09/00   STARKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 6:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WESTERN ST. JOSEPH        IN   65 MPH TSTM GUST
05/09/00   ST.JOSEPH                      REPORTED BY STATE POLICE

0500 PM    MARCELLUS                 MI   2.75 INCH HAIL
05/09/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 6:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    LARWILL                   IN   1.75 INCH HAIL
05/09/00   WHITLEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 6:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...Q.

0507 PM    LOGANSPORT                IN   DOWNED POWER LINES
05/09/00   CASS                           REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, May 9, 6:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...q.

0520 PM    WARSAW                    IN   .75 INCH HAIL
05/09/00   KOSCIUSKO                      REPORTED BY
                                          NWS EMPLOYEE.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:12 AM EDTSevere Thunderstorm WarningIWXBerrien28 min
May 9, 1:45 AM EDTSevere Thunderstorm WarningIWXCass35 min
May 9, 2:03 AM EDTSevere Thunderstorm WarningIWXSaint Joseph27 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningIWXCass34 min
May 9, 5:51 PM EDTSevere Thunderstorm WarningIWXBerrien29 min
May 9, 6:02 PM EDTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 7:17 PM EDTSevere Thunderstorm WarningIWXHillsdale58 min
May 9, 7:49 PM EDTTornado WarningIWXHillsdale31 min
May 9, 3:42 PM EDTSevere Thunderstorm WarningIWXHenry38 min
May 9, 4:56 PM EDTSevere Thunderstorm WarningIWXHenry34 min
May 9, 6:52 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert58 min
May 9, 7:11 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams39 min
May 9, 7:25 PM EDTSevere Thunderstorm WarningIWXHenry55 min
May 9, 7:38 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert62 min
May 9, 7:38 PM EDTSevere Thunderstorm WarningIWXFulton62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.